Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 3:32 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 3:32 AM CDT (08:32 UTC)
- Expired
- Aug 1, 2002, 4:45 AM CDT
- In force
- 73 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 96 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3458 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 15.4
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS53 KDLH 010832 SVRDLH WIC003-007-031-010945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN NORTHWEST WISCONSIN... ASHLAND COUNTY IN NORTHWEST WISCONSIN... BAYFIELD COUNTY IN NORTHWEST WISCONSIN... * UNTIL 445 AM CDT. * AT 330 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS EXTENDING FROM 3 MILES SOUTH OF CORNUCOPIA TO 5 MILES SOUTH OF LAKE NEBAGAMON...OR EXTENDING FROM 19 MILES NORTHWEST OF ASHLAND TO 24 MILES SOUTHEAST OF SUPERIOR...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE NEBAGAMON AROUND 335 AM... BAYFIELD AROUND 335 AM... LA POINTE AROUND 340 AM... WASHBURN AROUND 345 AM... ASHLAND AROUND 350 AM... ODANAH AROUND 400 AM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4690 9109 4642 9196 4612 9075 4655 9013 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 1, 2:00 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT THU AUG 01 2002 CURRENTLY STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE AREA. STRONG MID-LEVEL JET COUPLED WITH UNSTABLE AIR MASS AND SFC FRONT ARE THE INGREDIENTS CURRENTLY. STORMS ARE SHOWING ELEVATED CHARACTERISTICS AT THE MOMENT. HEAVY RAINS (FLOODING) AND HAIL APPEAR TO BE THE SEVERE THREAT. SPC MESO ANALYSIS INDICATES LCL HEIGHTS OF 800 M AND LOWERING WITH TIME SO SEVERE WINDS ARE STILL A POSSIBLE THREAT. WITH MORE TSRA FIRING OVER EASTERN ND... DOES NOT APPEAR CONVECTION WILL EXIT THE EASTERN ZONES OF FORECAST AREA UNTIL 18Z. WILL MAINTAIN PRECIP MENTION UNTIL NOON FOR MUCH OF FORECAST AREA. WILL LOOK AT RADAR, SATELLITE, ETC., JUST BEFORE ISSUANCE TO DEFINE THE AREA. DOES CLEAR OUT FAIRLY WELL AS COOL HIGH PRESSURE BEGINS TO BUILD IN BEHIND THE CURRENT SYSTEM. SOME SC IS EXPECTED TO LINGER BEHIND THE FRONT THIS AFTERNOON, BUT SHOULD BE THIN. BREEZY NORTHWEST WINDS WILL PRODUCE MIXING PREVENTING TONIGHT FROM BEING TOO CHILLY. FRIDAY WILL BE SUNNY WITH CU FORMING IN THE AFTERNOON. OTHERWISE A RELATIVELY COOL DAY WITH WINDS CALMING (HIGH PRESSURE OVERHEAD DURING THE AFTERNOON). FRIDAY NIGHT WILL BE THE CHILLY NIGHT, WEAK RETURN FLOW WILL START BUT MAINLY ALOFT. GOOD RADIATION COOLING WITH CALM SFC WINDS FRIDAY NIGHT. .DLH...SVR WATCH 561 FOR MUCH OF NORTHEAST MINNESOTA ALONG WITH DOUGLAS COUNTY IN WISCONSIN THROUGH 09Z. KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:17 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 73 min |
| Aug 1, 4:00 AM CDT | Severe Thunderstorm Warning | DLH | Iron | 60 min |
| Aug 1, 8:01 AM CDT | Severe Thunderstorm Warning | DLH | Price | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.